Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 104, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 21, 2011, 7:58 PM CDT for Chase County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2011, 7:58 PM CDT (00:58 UTC)
- Expired
- May 21, 2011, 8:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Chase County, KS
The radar
The Topeka radar (KTWX), 66 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 8:29 PM CDT | HAIL 1 | 8 Ne Cottonwood Falls, KS | SOME STONES WERE LARGER BUT SIZE WAS UNKNOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:41 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3256 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
975
WUUS53 KICT 220058
SVRICT
KSC017-220130-
/O.NEW.KICT.SV.W.0104.110522T0058Z-110522T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT SAT MAY 21 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CHASE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 753 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED
NEAR STRONG CITY...OR NEAR COTTONWOOD FALLS...AND MOVING EAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
SAFFORDVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3852 9635 3822 9635 3818 9642 3848 9660
3853 9652 3853 9636
TIME...MOT...LOC 0058Z 248DEG 22KT 3840 9644
WIND...HAIL <50MPH 1.00IN
$$
DUNTEN1 follow-up statement
909
WWUS53 KICT 220114
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
814 PM CDT SAT MAY 21 2011
KSC017-220130-
/O.CON.KICT.SV.W.0104.000000T0000Z-110522T0130Z/
CHASE KS-
814 PM CDT SAT MAY 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
CHASE COUNTY UNTIL 830 PM CDT...
AT 811 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 6 MILES NORTHWEST OF SAFFORDVILLE...OR 8 MILES
NORTHEAST OF COTTONWOOD FALLS...MOVING NORTHEAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN CHASE COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN WICHITA.
&&
LAT...LON 3852 9635 3822 9635 3818 9642 3848 9660
3853 9652 3853 9636
TIME...MOT...LOC 0114Z 230DEG 30KT 3847 9642
WIND...HAIL <50MPH 1.00IN
$$
DUNTENWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 7:16 PM CDT, 42 minutes earlier.
Area forecast discussion, May 21, 7:16 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 716 PM CDT SAT MAY 21 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND MVFR CONDITIONS BY MORNING IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS. CURRENT TRENDS IN CONVECTION LOOK TO MISS ALL TERMINALS...BUT KCNU COULD STILL BE IMPACTED. ALTHOUGH DUE TO LOW CONFIDENCE HAVE REMOVED CB AND VCTS. EXPECT WINDS TO DIMINISH AS SUN SETS AND WINDS WILL GENERALLY BE LIGHT. AT KICT AND KCNU SOME ELEVATED MOISTURE AND BOUNDARY LAYER COOLING WILL HELP DEVELOP MVFR CEILINGS BY MORNING. CONFIDENCE IS HIGHEST AT KCNU WHERE MOISTURE IS WELL IN PLACE. A WIND SHIFT WILL MOVE ACROSS THE AREA AS WINDS BECOME WEST-NORTHWESTERLY DURING THE AFTERNOON SUNDAY. ANOTHER CHANCE FOR THUNDERSTORMS EXISTS FOR KCNU LATE SUNDAY AFTERNOON...BUT WITH CONFIDENCE OF COVERAGE AND LOCATION BEING LOW...JUST INCLUDED CB AFTER 2200Z. BILLINGS && .PREV DISCUSSION... /ISSUED 353 PM CDT SAT MAY 21 2011/ UPDATE... SHORT TERM... ZONES HAVE BEEN UPDATED TO REFLECT ISSUANCE OF SVR #318 WHICH IS IN EFFECT TIL 10 PM FOR LINCOLN...SALINE...MARION & CHASE COUNTIES. AS SUCH...WX GRIDS WERE UPDATED TO INCLUDE "SVR" DESCRIPTOR TO EACH OF THESE COUNTIES. PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 21 2011/ DISCUSSION... FORECAST HIGHLIGHT: +TSRA STILL LIKELY FOR MOST AREAS FROM TONIGHT THRU WED. TONIGHT-SUNDAY NGT: LITTLE DOUBT TSRA REMAINS PRIMARY FORECAST FOCUS FOR REST OF THE WEEKEND AS HEATING INTERACTS WITH HIGH OCTANE FUEL TO DESTABILIZE AIRMASS THIS AFTERNOON. MLCAPES OVER KICT COUNTRY HAVE INCREASED TO 1,500-2,000 J/KG OVER NEARLY ALL OF CNTRL & ERN KS EARLY THIS AFTERNOON...AN INCREASE OF 500-1,000 J/KG FROM 10AM-1PM. WITH N-S ORIENTED DRYLINE MEANDERING FROM JUST W OF KHYS TO NW OK WHILE WEAK BOUNDARY EXTENDS E ALONG & JUST N OF I-70...TSRA SHOULD INITIATE OVER CNTRL KS THEN SPREAD E & SE OVER AREAS ALONG & NE OF KINGMAN TO WINFIELD. THE TSRA SHOULD DISSIPATE LATE THIS EVENING. FOR SUN & SUNDAY NGT TSRA WOULD BE ENHANCED OVER AREAS ALONG & SE OF KS TURNPIKE AS WEAK MID-LVL SHORTWAVE SCOOTS E OVER KS...THEREBY FORCING WEAK "COLD" FRONT SE THAT MAY REACH KS/OK BORDER SUNDAY NGT WHERE IT SHOULD STALL AS THE MID-LVL WAVE SCOOTS E ACROSS MS VALLEY. AS SUCH HIGHEST POPS (40-50%) HAVE BEEN ASSIGNED TO SE 1/3 OF CWA. LWR-DECK MOISTURE WILL BEGIN TO POOL ALONG THE STALLED FRONT LATE SUNDAY NGT THUS SETTING STAGE FOR WET START TO THE WORK-WEEK. MON-WED: A WEAK NE-MOVG MID-LVL TROF IS SCHEDULED TO ARRIVE KS ON MON WHICH WOULD INDUCE SUBTLE WARM-FRONTOGENESIS ACROSS SRN KS. WITH THE WARM FRONT MOVG SLOWLY N THE HIGH OCTANE FUEL POOLING ALONG THE BOUNDARY WILL LIKEWISE LIFT N. AS SUCH +TSRA WILL INCREASE MARKEDLY FROM MON THRU TUE NGT WITH FLOODING BECOMING A MAJOR CONCERN DURING THESE PERIODS AS A MID-UPR LOW STRENGTHENS AS IT MOVES SE ACROSS KS TO ENHANCE LIFT. BY WED EVENING THE MID-UPR LOW SHOULD MOVE ALONG THE MO/AR BORDER...THEREBY BRINGING AN END TO TS BUT -RA SHOULD PERSIST THRU WED NGT. THU-FRI NGT: PREDOMINANTLY DRY & GRADUALLY WARMER WEATHER IS FORECAST FOR THESE LATER PERIODS AS A RIDGE AXIS...ALBEIT DEAMPLIFYING...MOVES SE OVER THE CNTRL PLAINS. AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WIDELY SCATTERED CONVECTION IS EXPECTED FROM MID-AFTERNOON THRU EARLY THIS EVENING...MAINLY ACROSS CENTRAL AND SOUTHEAST KANSAS. OCCASIONAL MVFR CIGS WITHIN AND OUTSIDE OF ANY CONVECTION IS EXPECTED IN THESE AREAS AND FOR NOW WILL ONLY MENTION VCTS UNTIL TIMING OF ANY IMPACT IS MORE CERTAIN. OTHERWISE RATHER LIGHT AND AT TIMES CHAOTIC WIND DIRECTIONS WILL AFFECT CENTRAL KANSAS AS THE WEAK SURFACE FRONT MIGRATES EAST FROM NORTH CENTRAL INTO NORTHEAST KANSAS. SOME POTENTIAL FOR MVFR CIGS WILL EXIST LATE TONIGHT INTO SUNDAY MORNING...WITH HIGHEST CONFIDENCE ACROSS SOUTHEAST KANSAS JUST AHEAD OF THE WEAKENING SURFACE FRONTAL BOUNDARY MOVING INTO THE AREA. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 89 65 78 / 20 20 30 60 HUTCHINSON 58 88 64 79 / 20 10 20 50 NEWTON 59 87 65 78 / 30 20 30 50 ELDORADO 62 87 66 78 / 30 20 30 60 WINFIELD-KWLD 63 90 67 80 / 10 20 40 60 RUSSELL 56 86 61 79 / 30 10 10 40 GREAT BEND 56 86 62 79 / 30 10 20 40 SALINA 57 86 64 79 / 30 10 20 40 MCPHERSON 58 87 64 79 / 30 10 20 50 COFFEYVILLE 65 85 67 78 / 30 40 50 60 CHANUTE 64 84 67 78 / 30 40 40 50 IOLA 64 84 67 77 / 30 40 40 50 PARSONS-KPPF 64 85 67 78 / 30 40 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 21, 4:40 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 440 PM CDT SAT MAY 21 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 440 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER THAT PART OF CENTRAL KANSAS GENERALLY ALONG...AND NORTHEAST...OF A LINE FROM AROUND LINCOLN TO MARION...WHERE BOTH PING PONG BALL SIZED HAIL AND DAMAGING WINDS OF 60 TO 70 MPH MAY OCCUR. STRONG THUNDERSTORMS CAPABLE OF NICKEL SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE FOR THE REMAINDER OF THE AREA. THE THUNDERSTORMS WILL END BY MIDNIGHT. FLOODING OF LOW LYING AREAS...SMALL STREAMS AND RIVERS WILL CONTINUE ACROSS PARTS OF LINCOLN COUNTY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS SUNDAY AFTERNOON AND EVENING WHERE BOTH QUARTER-SIZED HAIL AND 60 TO 65 MPH GUSTS MAY OCCUR. THUNDERSTORMS CAPABLE OF PENNY-SIZED HAIL AND GUSTS AROUND 50 MPH ARE POSSIBLE FOR MOST OTHER AREAS. STRONG TO SEVERE THUNDERSTORMS WILL SPREAD NORTH AND NORTHWEST OVER ALL AREAS MONDAY AND MONDAY NIGHT WITH THE BETTER CHANCES FOR SEVERE THUNDERSTORMS OCCURRING OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS. THESE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINS THAT CAUSE FLOODING. NUMEROUS THUNDERSTORMS ARE FORECAST FOR TUESDAY AND TUESDAY NIGHT AS WELL...FURTHER INCREASING THE FLOODING POTENTIAL. SMALL HAIL AND 50 MPH GUSTS ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF SALINA TO EL DORADO TO SEDAN LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
In the hours before
Special weather statement, May 21, 6:50 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT SAT MAY 21 2011 KSZ052-053-220015- CHASE-MARION- 650 PM CDT SAT MAY 21 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND MARION COUNTIES... AT 649 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BURNS...OR 17 MILES SOUTH OF MARION...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
Local storm report, May 21, 7:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
758 PM CDT SAT MAY 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL COTTONWOOD FALLS 38.37N 96.54W
05/21/2011 E1.00 INCH CHASE KS TRAINED SPOTTER
&&
MWMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 8:29 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 13 min |
| May 22, 2:27 PM CDT | Severe Thunderstorm Warning | ICT | Neosho, Wilson | 63 min |
| May 22, 3:08 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 37 min |
| May 22, 3:27 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 93 min |
| May 22, 3:41 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 22 hr |
| May 22, 4:07 PM CDT | Tornado Warning | ICT | Labette | 23 min |
| May 22, 4:19 PM CDT | Tornado Warning | ICT | Labette | 26 min |
| May 22, 4:28 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 62 min |
| May 22, 4:33 PM CDT | Tornado Warning | ICT | Labette | 27 min |
| May 22, 4:37 PM CDT | Tornado Warning | ICT | Labette | 26 min |
| May 22, 4:56 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 64 min |
| May 22, 5:56 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 24 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.